Heroin Addiction Signs & Symptoms
Heroin is an illegal opioid that is extremely addictive. People who use this drug report feeling a euphoric high and a reduction in pain. But this high comes with some serious side effects, as heroin is dangerous and often even deadly.
In fact, in 2018 alone, almost 15,000 people died from a heroin overdose in the US. And nearly one-third of all deaths from opioids were caused by heroin use.
If you think someone you love is using heroin, it’s important to learn the common signs and symptoms of heroin addiction. Then it’s time to get your loved one the help he or she needs to get clean from this drug.
Common Short-Term Effects of Heroin Use
For many people who are addicted to heroin, the point of this drug is to reduce pain and make them feel more relaxed. When this happens, they feel a sense of euphoria that will keep them coming back for more of this drug, until they either get treatment or overdose.
But euphoria is only one of the short-term effects of heroin. The others include:
- Dry mouth
- Slower heart rate
- Shortness of breath
- A sense of heaviness in the limbs
Of course, you might not notice these effects just by looking at your loved one, unless he or she complains about them in front of you. However, there are other side effects that you may be able to observe on your own if you see your loved one soon after he or she uses heroin. They include:
- Constricted pupils
- Flushed skin
- Slurred speech
- Unexpected changes in behavior
So if you notice some or all of these effects in a family member or friend, there’s a chance heroin use is the main reason.
Long-Term Effects of Heroin Use
The short-term effects of heroin use can be unpleasant and alarming enough to see. But some of the effects that occur over time can be even more concerning, as they can cause illness or even death.
These are some of the most common long-term effects of using heroin:
- Infection of the lining & valves in the heart
- Stomach cramps
- Kidney disease
- Liver disease
- Lung complications
In addition, men may experience sexual dysfunction. And women might have irregular periods while using heroin. Plus, there are often complications related to how people take this drug. For example, those who snort heroin might damage the tissue inside their nose.
Those who inject it usually end up with collapsed veins. And if they share needles with other people, they also face the risk of diseases like hepatitis and HIV.
Behavioral Signs of Heroin Abuse
Maybe you’re never around your friend or family member when he or she is using heroin. But you still might notice some behavioral changes over time that can indicate drug use. The following are some of the most common changes in behavior that you might see:
- Lies often
- Has to borrow money frequently
- Steals from family and friends
- Spends a lot of time sleeping
- Avoids eye contact
- Doesn’t take care of personal hygiene anymore
- No motivation
- Spends less time with friends and family
- Gives up hobbies
- Can’t keep a job anymore
- Gets bad grades in school or drops out altogether
- Displays hostility and aggression toward others
- Picks at skin frequently, causing scabs
- Wears long sleeves to hide marks & scabs on arms, even when it’s hot outside
These symptoms often get more noticeable the longer someone uses this drug. So even if you haven’t seen these signs yet, you might start to over time.
Additionally, heroin users need paraphernalia to use this drug. So if you’re ever in your loved one’s car or at his or her house, keep an eye out for the following:
- Syringes or needles
- Straws or foil with burn marks
- Burnt spoons
- Tiny plastic bags with white powder stuck to them
If you see any of these tools for heroin use, and you also observe some of the common signs described above, it’s time to get help for your loved one. Treatment for heroin addiction saves lives. This is why it’s important to help your friend or family member get treatment right away.
Signs of Heroin Overdose
Sometimes you don’t notice the signs of heroin use until it’s too late and an overdose has already occurred. Though overdose can be deadly, it’s possible to save a life if you notice the symptoms fast enough. This way, you can get immediate medical help.
Heroin overdose occurs when someone takes so much of the drug that the body can’t safely absorb or get rid of it. When that happens, you might notice these symptoms:
- Slow breathing
- Weak pulse
- Extremely dry mouth
- Blue lips
- Discolored tongue
- Muscle spasms
- Constricted pupils
Without medical help, the breathing and heart rate can become so slow that they stop completely. This results in death. So if you notice these signs of heroin overdose, you need to call 911 and describe the symptoms. If necessary, first responders can provide naloxone to reverse the overdose and possibly save a life.
Treatment for Heroin Addiction
Many of the signs and symptoms of heroin use are uncomfortable at best, and deadly at worst. Fortunately, there is help available for anyone addicted to this drug.
At Bedrock Recovery Center, we can provide treatment to anyone who is ready to quit their drug addiction and improve their life. Contact us today to learn about our services, from detox to various forms of therapy.